Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2002, 8:37 PM EDT for Bamberg County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 8:37 PM EDT (00:37 UTC)
- Expired
- Apr 17, 2002, 9:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 180037
SVRCAE
SCC009-180100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT WED APR 17 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT.
* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BAMBERG..MOVING SOUTHEAST AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BAMBERG
THIS STORM WILL PRODUCE DIME SIZE HAIL AND WIND GUSTS OF 30 TO
60 MPH.
LAT...LON 3341 8098 3334 8118 3303 8106 3317 8081
BC/JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:22 PM EDT, 6 hours 15 minutes earlier.
Area forecast discussion, Apr 17, 2:22 PM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 222 PM EDT WED APR 17 2002 WEAK LOW LEVEL CONVERGENCE CSRA/UPDATE THIS AFTERNOON/EVENING. CU DEVELOPING ACROSS REGION. AIRMASS MODERATELY UNSTABLE SURFACE BASED LI AROUND -6. TOTALS TOTALS INDEX AROUND 50...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON DIMINISHING AFTER SUNSET. DEWPOINTS HIGH TODAY...UPPER 60S. GUIDANCE TEMP COOL BIAS WILL GO ABOVE...LOW TO MID 60S. MODELS SHOW DECREASE IN LOW LEVEL MOISTURE THU...WARMING NOTED AT 500MB...UPPER LEVEL SHORT WAVE NOW OVER TN EXPECTED TO WEAKEN AS IT MOVES ACROSS SOUTH CAROLINA LATE IN THE DAY. WILL GO WITH ISOLATED AFTERNOON THUNDERSTORMS...WARM AFTERNOON TEMPS AND LOWS CONTINUE ABOVE GUIDANCE. LOW TO MID LEVEL WIND FIELDS INCREASING FRI...850MB MOISTURE TRANSPORT INTO AREA NOTED. UPPER RIDGE BECOMING FLAT...NO SIGNIFICANT TRIGGER EXPECTED...EXCEPT SEA BREEZE FRONT AND WEAK LOW LEVEL CONVERGENCE. WILL GO CHANCE AFTERNOON THUNDERSTORMS EAST ZONES/ISOLATED ELSEWHERE....HIGH TEMPS NEAR 90. EXTENDED... MODEL ENSEMBLES...SUGGEST FLAT UPPER RIDGE HOLDING ACROSS SOUTHEASTERN STATES WITH WEAK SHORT WAVES MOVING ACROSS AREA AND HIGHER LOW LEVEL MOISTURE. WEAK COLD FRONT APPROACHING AREA LATE SAT INTO SUN....MAY ACT AS A TRIGGER. ANOTHER FRONT POSSIBLE EARLY NEXT WEEK...ALTHOUGH EXPECTED TO STAY NORTH OF AREA. MRF MAX/MIN TEMPS APPEAR TOO LOW...WILL GO ABOVE BUT ADD CHANCE AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY THEN PARTLY TO MOSTLY SUNNY THROUGH MIDWEEK. BEST CHANCE RAIN SUN. FCSTID = 19 CAE 65 89 66 89 / 20 20 20 30 AGS 61 89 62 89 / 20 20 20 20 SSC 65 88 66 89 / 20 20 20 30 OGB 66 88 67 89 / 20 20 20 30 .CAE... GA...NONE. SC...NONE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Apr 18, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 34 min |
| Apr 18, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.